High Wind, Northern Sweet Grass
- When
- December 15, 4:15 AM MST to 12:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
Wind gusts of 59 mph were reported across the area.
A strong jet stream combined with very tight surface pressure gradients resulted in high winds across the western portions of the Billings Forecast Area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong jet stream combined with very tight surface pressure gradients resulted in high winds across the western portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 15, 3:37 AM MST, 38 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
337 AM MST Fri Dec 15 2017
.SHORT TERM...valid for Tdy and Sat...
Unsettled weather pattern will be in store through Saturday. For
today, lee-side troughing will be setting up this morning with low
pressure moving across southern Canada and high pressure across
southeast Idaho. This will result in tight pressure gradients
across the Upper Yellowstone and Stillwater valleys today. As a
result, we are expecting advisory wind gusts for the Livingston
area and adjacent Beartooth Foothills. However, the gradient
orientation is more east west and favors the Big Timber area so we
will need to monitor for a possible advisory for that area if
winds approach advisory levels. A cold front will move across the
forecast area early this evening which will end the strong wind
gusts for the foothills.
An inverted trough develops late tonight into Saturday. In
addition, surface winds will become north then northeast behind
the front providing an upslope component for areas west of
Billings. Models show some fairly steep lapse rates along with a
good area of QG forcing moving across the area late tonight into
Saturday. This will all result in the likelihood for snow with
accumulations likely mainly along and west of a Roundup-Billings-
Sheridan line. There still remains some uncertainty where the
heavier snow will set up so we will hold off on any highlights
right now. However, the Beartooth/Absaroka foothills may get
snowfall in the 4-6 inch range with a couple inches further east
across the adjoining plains. The snow looks to taper off from
north to south late Saturday afternoon into Saturday evening.
Highs today will warm into the upper 40s to lower 50s with only
30s for Saturday, but 30s are normal for this time of year. Hooley
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Brief period of ridging on Sunday gives way to unsettled northwest
flow on Monday with most of the energy of this transition
remaining north of the region. Flow backs on Tuesday as a
weakening shortwave ridge moves through Montana with a more
significant system heading towards the area for Wednesday but this
system is filling as it approaches. Looks cooler behind this
Wednesday system but closer to seasonal normals with highs in the
mid 30s. Beyond this period towards the weekend before Christmas
model solutions are trending warmer with the ECMWF indicating the
upstream high amplitude ridge does not get established which
prevents very cold air from heading towards the region. GFS is
trending not as cold but has not bought into the EC solution
yet...but it has a less amplified ridge upstream.
Forecast problems on Sunday and Monday are winds as a positively
tilted ridge moves across western Montana with a front moving
through Monday morning. Windiest period should be Monday morning
just in advance of the front with winds tapering off Monday
evening. Precipitation looks pretty limited as this system moves
quickly through though upslope foothills and mountains could see a
minor amount of snow.
Breezy again on Wednesday ahead of the next system with a shot of
precipitation but with system filling again looks like an inch or
two at most for most areas. borsum
&&
.AVIATION...
Expect windy conditions along foothill areas extending into
adjacent plains. Favored areas along foothills could see wind
gusts 50KT through the day into tonight. Other areas will see wind
gusts 25kt. VFR and dry conditions across region today with
mountain precipitation moving in this evening. Expect increasing
clouds and shower activity for TAF sites in the later evening.
Conditions will begin to transition from VFR to MVFR late friday
night. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 053 030/035 018/036 027/043 026/043 030/040 014/026
0/N 67/S 20/U 22/W 22/W 24/W 32/J
LVM 048 027/031 014/034 027/040 030/044 034/039 014/025
0/N 88/S 21/N 33/W 33/W 35/W 42/J
HDN 052 030/037 017/039 024/044 023/044 026/043 013/027
0/B 67/O 10/U 23/W 22/W 25/W 42/J
MLS 051 028/037 017/038 026/041 022/040 025/039 010/023
0/B 44/S 10/U 22/W 11/B 24/W 31/B
4BQ 052 029/037 018/038 025/044 023/042 026/044 012/024
0/B 36/O 20/U 22/W 21/B 23/W 42/J
BHK 049 026/036 015/036 024/040 020/038 022/037 008/019
0/B 33/S 10/U 22/W 11/B 24/J 42/J
SHR 054 027/034 015/037 021/044 021/043 025/043 012/025
0/U 68/S 40/U 22/W 21/B 14/W 52/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 6 PM MST this evening FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 259 PM MST Thu Dec 14 2017 MTZ028>042-056>058-063>068-WYZ098-099-152200- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 259 PM MST Thu Dec 14 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Change to wintry weather preceded by strong winds. * WHERE...Southern Montana and Northern Wyoming. * WHEN...Friday into Saturday. * ADDITIONAL DETAILS...A storm system will bring wind gusts of 30 to 50 mph to the area Friday into Friday night, with even stronger gusts along I-90 in the Livingston area. By early Saturday light snow accumulations are possible. Cooler and somewhat unsettled conditions are then expected next week. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
4 high wind. Local standard time, as filed.
Wind gusts of 59 mph were reported across the area.
Wind gusts of 62 mph were reported across the area.
A wind gust of 60 mph was reported in Big Timber.
Wind gusts of 62 mph were reported across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727402, 727400, 727398, 727399.